Skip to content

Librium Abuse Dangers

Librium Abuse DangersChemist Leo Sternbach is considered the father of benzodiazepines, and in the 1950s he developed chlordiazepoxide. The medication is better known by its brand name Librium, a precursor to Valium, which Dr. Sternbach also created a few years later. Librium is a sedative hypnotic prescribed to treat stress, sleep disorders, seizures, preoperational anxiety and alcohol withdrawal symptoms. Though sometimes used in addiction treatment, the drug is addictive, and comes with dangerous side effects. Des Moines residents should seek professional help to recover from this addiction.

Librium Side Effects

If a doctor prescribes Librium, it is important to take the drug exactly as directed, which includes limiting use to the proper dosage and time period. Likewise, recreational users must understand that the drug is only intended for short-term use, so taking the drug becomes increasingly dangerous over time. Long-term use presents the following side effects to any Des Moines user:

  • Dwindling poise epitomized by dizziness, drowsiness and clumsiness
  • Physical discomforts like nausea, constipation, headaches and facial twitches
  • Mood changes resulting in depression, suicidal thoughts and sex drive changes

If an addiction develops, the user may manifest the following behavioral signs:

  • A consuming preoccupation with taking and procuring more drugs
  • Greater willingness to put financial, family and work stability at risk
  • New tendencies that isolate friends and limit social interaction

If these signs emerge, it is likely that an addiction or dependence has taken hold.

Benzodiazepine Overdose Symptoms

Librium use can also result in an allergic reaction, drug interaction or respiratory depression. The following signs suggest these conditions:

  • Abdominal pain
  • Dark-colored urine
  • Fainting and fatigue
  • Jaundice (yellow eyes or skin)
  • Itching, swelling and rash
  • Major drop in blood pressure
  • Difficulties breathing

These are danger signs for overdosing on any benzodiazepine, including Librium, Valium, Xanax, Klonopin and Ativan. If you or a Des Moines loved one manifests any of these symptoms, call 911 immediately.

Librium Withdrawal Symptoms

Benzodiazepines can be dangerous when a user tries to quit. If a Des Moines user develops a physical dependence and stops use abruptly, it potentially causes protracted withdrawal symptoms, which can include the following issues:

  • Physical sensations like tingling, numbness and extreme sensitivity
  • Extreme mood swings toward aggression, agitation and anxiety
  • Bodily reactions like escalating blood pressure and heart rate
  • Mental effects including delusions, hallucinations and psychosis

Protracted withdrawal symptoms can result in fatal seizures. For example, The American Journal of Forensic Medicine and Pathology published a study in 2009 on a female benzodiazepine addict who abruptly stopped using after exhausting her supply. After four days of extreme symptoms, she checked into a hospital, and she died from seizure-like activity 15 hours later.

Librium Addiction Treatment

Professional rehab is the best option for Des Moines benzodiazepine addicts. Under medical supervision, patients are weaned off the benzodiazepines gradually to maximize safety and comfort. Rehab also utilizes the following treatment options:

  • Integrated treatment for co-occurring mental health issues and mood disorders
  • Counseling to address trauma, emotional problems and drug use triggers
  • Therapies that encourage healthier behavior by fostering positive thoughts
  • Holistic treatments for any ongoing anxiety, insomnia and stress

Rehab also assists with aftercare counseling and recovery support groups.

Help for Des Moines Librium Addicts

If you suffer from addiction, then call our toll-free, 24 hour helpline to discuss addiction signs, treatment options and rehab facilities. Our counselors can also check health insurance policies for rehab benefits. We are here to help any Des Moines resident, so please call now.